Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 23, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 22, 1998, 1:38 AM CST for Perry County, Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 1998, 1:38 AM CST (07:38 UTC)
- Expired
- Jan 22, 1998, 2:45 AM CST
- In force
- 67 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Perry County, MS
The radar
The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
671 WUUS1 KMOB 220740 RRA SVRMOB MSC111-220845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 138 AM CST THU JAN 22 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN MISSISSIPPI ...PERRY COUNTY AT 137 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF JANICE MOVING NORTH NORTHEAST AT 25 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... JANICE. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:20 PM CST, 10 hours 18 minutes earlier.
Area forecast discussion, Jan 21, 3:20 PM CST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 320 PM CST WED JAN 21 1998 12Z MODEL RUN A LITTLE SLOWER THAN PREVIOUS RUN...BUT STILL INDICATES HEAVY RAINFALL POTENTIAL SETTING UP FOR FA. WARM FRONT OVER CENTRAL GULF PROGGED TO MOVE TOWARD SHORE TONIGHT AS SFC LOW DEVELOPS OVER LA. BY 12Z THU...SFC LOW OVER CENTRAL MS WILL MOVE WARM FRONT ASHORE. THIS SFC LOW PROGGED TO MOVE NE THU NITE AS ACCOMPANYING COLD FRONT MOVES ACROSS FA. SECOND DEVELOPG LOW PRESSURE AREA WILL MOVE NE ACROSS COASTAL WATERS LATE THU NIGHT. WILL LOWER POPS FOR TONIGHT ACROSS MOST OF FA...BUT WEAK UPPER IMPULSES WILL KEEP PCPN A POSSIBILITY. MORNING SOUNDINGS INDICATED DRIER AIR IN PLACE OVER AL THAN TO OUR WEST...AND PCPN HAS HAD HARD TIME MOVG INTO AL. HOWEVER...AS LOLVL JET INCREASES OVER AREA IN ADVANCE OF NEXT SYSTEM...MODELS INDICATE MOISTURE TO DEEPEN LATE TONIGHT THROUGH END OF PERIOD. STILL LOOKS AS THOUGH FA WILL BE IN FAVORABLE UVV REGION OF COUPLED UPPER LEVEL JET. ALL THIS AMOUNTS TO PCPN...HEAVY AT TIMES FOR FA. WILL HAVE TO MONITOR FOR ANY FUTURE FFA IMPLICATIONS. ANY SEVERE THREAT (OR GENERAL CONVECTIVE POTENTIAL) WILL BE ALONG IMMEDIATE COAST WHERE INSTABILITY LOOKS TO BE THE GREATEST. OVER MARINE AREA...WARM FRONT MOVG N ACROSS WATERS TONIGHT... WITH LOW PRESSURE AND ASSOCIATED COLD FRONT MOVING ACROSS MARINE AREA THE REMAINDER OF THE PERIOD. SCAS FOR STRONG SLY WINDS. MOB 55/65/52/62 5++4 PNS 56/67/57/60 4994 DTS 55/66/58/63 4994 EVR 49/63/50/58 5++5 12
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 4:12 AM CST | Severe Thunderstorm Warning | MOB | Greene | 48 min |
| Jan 22, 5:43 AM CST | Severe Thunderstorm Warning | MOB | Stone | 62 min |
| Jan 22, 6:20 AM CST | Severe Thunderstorm Warning | MOB | George | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.